Alert archive / New Mexico / Tornado Warnings in 2001
Tornado Warning 1, NWS Albuquerque, NM
NWS Albuquerque, NM issued this tornado warning at May 17, 2001, 7:16 PM MDT for Harding County, San Miguel County, New Mexico. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 17, 2001, 7:16 PM MDT (01:16 UTC)
- Expired
- May 17, 2001, 7:45 PM MDT
- In force
- 29 min
- Issued by
- NWS Albuquerque, NM
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Harding County, NM, San Miguel County, NM
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1564 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1673 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KABQ 180117 TORABQ NMC021-047-180145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 716 PM MDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... NORTHERN HARDING COUNTY IN NORTHEAST NEW MEXICO NORTHEASTERN SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO * UNTIL 745 PM MDT * AT 714 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 16 MILES SOUTHWEST OF MOSQUERO...MOVING NORTHEAST AT 20 MPH. HARDING COUNTY SHERIFF REPORTED FUNNEL CLOUDS AND ROTATING THUNDERSTORMS ACROSS THE AREA. LARGE HAIL HAS ALSO BEEN REPORTED. * THE TORNADO IS EXPECTED TO BE... 5 MILES SOUTHWEST OF MOSQUERO...7 MILES SOUTH OF SOLANO AT 745 PM MDT GO TO THE LOWEST FLOOR IN YOUR HOME OR BUSINESS. AVOID OUTSIDE WALLS AND WINDOWS. ABANDON CARS AND MOBILE HOMES FOR STURDY SHELTER. LAT...LON 3562 10442 3550 10418 3596 10356 3615 P10393
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at May 17, 3:00 PM MDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 17, 3:00 PM MDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT THU MAY 17 2001 UPSLOPE GENERATED BY OVERNIGHT OUTFLOW BOUNDARY RESULTED IN EARLY CONVECTION EAST SLOPES OF SANGRES. FRONT DROPPING IN FROM NORTH THIS AFTN/EVENING. SHORTWAVE MOVING SEWD ACROSS AREA TNGT LIKELY TO KEEP CONVECTION GOING TIL LATE EAST WITH SOME SVR PSBL THIS EVENING. WILL ASSUME THAT CONVECTION WILL AID EAST WINDS BREAKING THRU INTO CNTRL NM OVERNIGHT INCREASING AVBL MOISTURE. EXTREMELY DRY AIRMASS CNTRL VLYS AND NW THIS AFTN BUT IF EAST WINDS ARRIVE BEFORE SHORTWAVE PASSES...COULD STILL TRIGGER ISOLD CONVECTION WEST OF CNTRL MTNS THIS EVENING. WITH PROSPECT OF MORE LOW LEVEL MOISTURE...WILL ALSO STICK WITH TERRAIN GENERATED ISOLD/SLGT CHC DIURNAL POPS FRIDAY AS IN CURRENT FCST EVEN THOUGH SHOULD BE SOME LARGER SCALE SUBSIDENCE AS HEIGHTS RISE BEHIND DEPARTING SHORTWAVE. MORE MOISTURE/CLDS LIKELY TO RESULT IN LITTLE COOLER TEMPS WEST AND SE. NERN CRNR HAS ALREADY COOLED CONSIDERABLY TDA BUT EXPECT MINOR ADDITIONAL COOLING FRI BEHIND FRONT. SAT IS A REAL PROBLEM IN REGARD TO EFFECTS OF IMPULSES ROTATING OUT AHEAD OF UPR LOW WEST OF BAJA TDA WHICH WILL BEGIN MOVING INTO NWRN MEXICO BY THEN. LITTLE FAITH IN MODELED DETAILS BUT STABILITY SHOULD BE DIMINISHING WHILE SHORTWAVE MOVING ALONG CANADIAN BORDER SHOULD BRING ANOTHER WEAK COLD FRONT SOUTHWARD DOWN THE PLAINS INTO NERN CRNR NM. WILL INCREASE POPS A BIT STATEWIDE FOR SAT WITH SOME MINOR ADDITIONAL COOLING WEST. FOR EXTENDED...NWLY FLOW DEVELOPING SUNDAY BEHIND DEPARTING UPPER TROUGH AND PERSISTING THROUGH MIDWEEK. SHOULD BE SOME ADDITIONAL WEAK SURGES DOWN THE PLAINS AT TIMES IN THIS REGIME SO WILL MAINTAIN LOW POPS EAST SLOPES EASTWARD AND MOSTLY DRY PATTERN WEST OF CENTRAL MOUNTAINS. TEMPS UP AND DOWN EAST BUT NOT TOO FAR OFF SEASONAL WHILE WEST SHOULD AVERAGE BIT ABOVE SEASONAL. MJF ABQ BB 057/085 056/081 053 32111 SAF BB 049/080 047/077 044 32222 TCC BB 055/080 055/080 055 32511 .ABQ...NONE.
In the hours before
Local storm report, May 17, 3:01 PM MDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
301 PM MDT THU MAY 17 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1242 PM HOLMAN NM 1.00 INCH HAIL
05/17/01 MORA REPORTED BY LAW
ENFORCEMENT
1252 PM CAPULIN NM .75 INCH HAIL
05/17/01 UNION REPORTED BY CO-OP
OBSERVERS AT VOLCANO
NATIONAL MONUMENT
1445 PM CAPULIN NM 1.00 INCH HAIL
05/17/01 UNION REPORTED BY CO-OP
OBSERVERS AT VOLCANO
NATIONAL MONUMENT
CALocal storm report, May 17, 5:55 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
555 PM MDT THU MAY 17 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 30 N CLAYTON NM .88 INCH HAIL
05/17/01 UNION REPORTED BY PUBLIC
0525 PM 6 S ABBOTT NM 1.75 INCH HAIL
05/17/01 COLFAX REPORTED BY PUBLIC ON
COLFAX/HARDING COUNTY LINE
0525 PM 10 N MILLS NM 1.75 INCH HAIL
05/17/01 HARDING REPORTED BY PUBLIC ON
COLFAX/HARDING COUNTY LINE
CSMLocal storm report, May 17, 7:15 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
715 PM MDT THU MAY 17 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 4 NE ABBOTT NM 1.00 INCH HAIL
05/17/01 COLFAX REPORTED BY CO-OP OBSERVER
0610 PM 20 SSW GRENVILLE NM .88 INCH HAIL
05/17/01 UNION DIME TO NICKEL SIZE HAIL
REPORTED BY CO-OP OBSERVER
IN PASAMONTE
0630 PM 6 S SANTA ROSA NM .88 INCH HAIL
05/17/01 GUADALUPE DIME TO NICKEL SIZE HAIL
REPORTED BY CO-OP OBSERVER
0708 PM 6 S ABBOTT NM 1.75 INCH HAIL
05/17/01 COLFAX REPORTED BY PUBLIC ON
COLFAX/HARDING COUNTY LINE
0708 PM 10 N MILLS NM 1.75 INCH HAIL
05/17/01 HARDING REPORTED BY PUBLIC ON
COLFAX/HARDING COUNTY LINEThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:14 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 61 min |
| May 17, 6:30 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 60 min |
| May 17, 6:40 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 65 min |
| May 17, 6:53 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding | 67 min |
| May 17, 7:36 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 54 min |
| May 17, 7:47 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 58 min |
| May 17, 8:19 PM MDT | Tornado Warning | ABQ | Harding | 26 min |
| May 17, 8:19 PM MDT | Tornado Warning | ABQ | Harding | 56 min |
| May 17, 8:38 PM MDT | Tornado Warning | ABQ | Quay, Union | 67 min |
Nearby
Tornado Warnings in New Mexico, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.